Alert archive / Kentucky / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 154, NWS Jackson, KY

November 14, 2007Laurel County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Nov 14, 2007, 4:29 PM EST for Laurel County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 14, 2007, 4:29 PM EST (21:29 UTC)
Expired
Nov 14, 2007, 5:00 PM EST
In force
31 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon

County Laurel County, KY

The radar

The Jackson,KY radar (KJKL), 89 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2007-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2007-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 14, 2:44 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Nov 14, 2:44 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
244 PM EST WED NOV 14 2007

.SHORT TERM.../TONIGHT THROUGH FRIDAY/...UPDATED

SHORT TERM FOCUS REMAINS ON THE COLD FRONT. AT 19Z FRONT IS ALONG
THE OHIO RIVER ALONG THE INDIANA KENTUCKY STATE LINE...AND THEN
NORTHEAST INTO NORTHWEST OHIO. AS UPPER TROF IN THE PLAINS AMPLIFIES
RAPIDLY THIS EVENING THE FRONT WILL BE PUSHED SOUTHEAST ACROSS THE
AREA. BASED ON CURRENT TRENDS HAVE FOLLOWED THE 12Z NAM FOR THE NEAR
TERM. THE ECMWF AND GFS HAVE BEEN TOO FAST WITH THE FRONT. THE 12Z
NAM IS IN GOOD AGREEMENT WITH THE 06Z NAM...AND MAYBE ABOUT 1 HOUR
SLOWER. 19Z ANALYSIS SHOWS A LOW ALONG THE FRONT OVER NORTHWEST TN.
THIS HAS SLOWED THE FRONT...BUT AS THIS MOVES NORTHEAST OF AREA
TONIGHT EXPECT FRONT TO ACCELERATE. EXPECT FRONT JUST AT THE WESTERN
BORDER OF THE FORECAST AREA AT 00Z...AND THEN EXITING THE FORECAST
AREA AROUND 05Z. EXPECT SHOWERS AND THUNDERSTORMS TO INCREASE IN
COVERAGE AHEAD OF THE FRONT...AND THIS IS BEING CONFIRMED BY LATEST
RADAR IMAGERY. 19Z MSAS SHOWS LI/S TO -5 SOUTHWEST KY TO -2 OVER THE
SOUTHWEST PART OF OUR FORECAST AREA. NAM SHOWS MU CAPE OF 800 PLUS IN
THE SOUTHEAST COUNTIES BY 00Z. BEST INSTABILIY IN THE SOUTHWEST
COUNTIES WILL BE THIS AFTERNOON. THIS EVENING UPPER LEVEL DIVERGENCE
INCREASES AS SMALL JET MAX MOVES THROUGH SOUTHEAST KY. AT THE SAME
TIME LOW LEVEL WINDS INCREASE WITH 8H SOUTHWESTERLY JET INCREASING TO
30 PLUS KNOTS RIGHT AHEAD OF THE COLD FRONT THIS EVENING. STILL A
SMALL CHANCE OF SEVERE STORMS NEAR THE TN BORDER LATE AFTERNOON INTO
EARLY EVENING. NOTE THAT WFO LMK HAS ISSUED SOME SEVERE THUNDERSTORM
WARNINGS IN SOUTH CENTRAL KENTUCKY. ALL IN ALL HIGH POPS WARRANTED
TONIGHT...AND WILL GO WITH DEFINITE OVER MOST AREAS. WILL FOLLOW HPC
QPF FOR THE BEGINNING OF THE FORECAST.

AFTER FRONTAL PASSAGE MUCH COLDER AIR SWEEPS INTO AREA...AS 1000-500
THICKNESS AND 8H TEMPS TAKE A RAPID PLUNGE. HAVE STAYED CLOSE TO MAV
MOS TEMPERATURES BUT HAVE NOT FOLLOWED A TRADITIONAL DIURNAL CURVE
FOR TONIGHT. THERE WILL BE LITTLE TEMPERATURE RECOVERY ON THURSDAY.
HIGHEST ELEVATIONS NEAR THE VA BORDER WILL REMAIN IN THE 30S. WITH
SOME UPSLOPE FLOW AND RESIDUAL MOISTURE WILL LEAVE IN LOW POPS IN THE
SOUTHEAST COUNTIES ON THURSDAY...AS FAR NW AS JKL. A FEW SNOWFLAKES
ARE POSSIBLE AT THE HIGHEST ELEVATIONS AND THESE ARE IN THE GRIDDED
FORECAST. COOL DRY WEATHER ON TAP FOR FRIDAY.

.LONG TERM.../FRIDAY NIGHT THROUGH WEDNESDAY/...UPDATED

UPPER TROF AT THE BEGINNING OF THE PERIOD OVER THE EASTERN UNITED
STATES WILL GRADUALLY DEAMPLIFY WITH RISING HEIGHTS OVER KY...BUT
FLOW REMAINS NORTHWESTERLY INTO THE FIRST PART OF THE UPCOMING WEEK.
BY TUESDAY SOME RIDGING WILL BE OVER THE TN VALLEY. ON SATURDAY SHORT
WAVE TROF WILL SWING BY TO OUR NORTH. HAVE OPTED TO LEAVE OUT ANY
PRECIPITATION WITH THIS. MAIN CHANGE IN THE LONG TERM IS TO GO WITH
DRY FORECAST UNTIL WEDNESDAY. THIS IS IN AGREEMENT WITH HPC...AND THE
00Z ECMWF AND 00Z AND 12Z GFS.

&&

.AVIATION.../18Z TO 18Z/

MVFR CEILINGS WILL PREVIAL FOR THE REMAINDER OF THE AFTERNOON...WITH
OBSERVATIONS SHOWING MVFR EXTENDING ALL THE WAY INTO WESTERN KY. THE
FOCUS WILL BE ON A COLD FRONT THAT IS JUST NORTHWEST OF THE OHIO
RIVER IN SOUTHERN INDIANA AT 17Z. THIS FRONT IS FORECAST TO MOVE
SOUTHEAST...REACHING OUR FORECAST AREA AROUND 00Z. EXPECT FRONT TO
MOVE ACROSS SME AROUND 02Z AND JKL AND LOZ AROUND 03Z. FRONT TO BE
MOVING INTO VIRGINIA AROUND 06Z. EXPECT SOLID LINE OF SHOWERS AHEAD
AND ALONG FRONT WITH SOME EMBEDDED THUNDERSTORMS. MVFR CONDITIONS
WILL PREVAIL...WITH SOME ISOLATED IFR. AFTER FRONTAL PASSAGE WINDS
WILL SHIFT MORE NORTHWESTERLY...WITH VFR CONDTIONS PREVAILING INTO
THURSDAY. SOME MVFR CEILINGS EXPECTED THOUGH ACROSS THE NORTH AND
EAST PART OF AREA ON THURSDAY. EXPECT GUSTY SOUTHWEST WINDS THIS
AFTERNOON AHEAD OF THE FRONT...WITH GUSTY NORTHWEST WINDS BEHIND THE
FRONT ON THURSDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SBH
LONG TERM...SBH
AVIATION...SBH
Hazardous weather outlook, Nov 14, 8:19 AM EST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
819 AM EST WED NOV 14 2007

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-151300-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
819 AM EST WED NOV 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS A COLD
FRONT PUSHES INTO THE REGION. ISOLATED SEVERE THUNDERSTORMS WITH
DAMAGING WINDS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING NEAR THE
TENNESSEE BORDER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

TEMPERATURES WILL PLUNGE TO FREEZING OR BELOW BY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY DAMAGING WINDS OR HAIL TO THE
NATIONAL WEATHER SERVICE THIS AFTERNOON AND EVENING.

DUSTY/SBH

In the hours before

Special weather statement, Nov 14, 4:09 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
409 PM EST WED NOV 14 2007

KYZ080-116-142145-
LAUREL-CLAY-
409 PM EST WED NOV 14 2007

...A STRONG THUNDERSTORM TO AFFECT NORTHWESTERN CLAY AND NORTHERN
LAUREL COUNTIES THROUGH 445 PM EST WEDNESDAY AFTERNOON...

AT 409 PM EST...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF BUNCH...MOVING EAST AT 35 MPH.

THIS STORM WILL BE NEAR BERNSTADT AROUND 415 PM EST...EAST BERNSTADT
AROUND 420 PM EST...PITTSBURG AROUND 425 PM EST...MAPLESVILLE AROUND
430 PM EST...LANGNAU AROUND 435 PM EST...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE-HALF INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

SBH

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 4:37 PM ESTTornado WarningJKLLaurel23 min
Nov 14, 4:49 PM ESTSevere Thunderstorm WarningJKLClay, Jackson26 min
Nov 14, 5:16 PM ESTSevere Thunderstorm WarningJKLClay, Leslie, Perry29 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.